Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 31, NWS Blacksburg, VA

June 6, 2005Franklin County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 6, 2005, 7:26 PM EDT for Franklin County, Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 7:26 PM EDT (23:26 UTC)
Expired
Jun 6, 2005, 8:15 PM EDT
In force
49 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Franklin County, VA

The radar

The Roanoke radar (KFCX), 40 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.4 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
436 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 062326
SVRRNK
VAC067-070015-
/O.NEW.KRNK.SV.W.0031.050606T2326Z-050607T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
726 PM EDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 815 PM EDT

* AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES EAST OF BURNT CHIMNEY...
  OR ABOUT 9 MILES NORTHEAST OF ROCKY MOUNT...AND MOVING SOUTHEAST AT
  10 MPH.

* LOCATIONS IMPACTED INCLUDE...

  BURNT CHIMNEY...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3720 7989 3702 7990 3685 7977 3707 7968

$$

JH
2 follow-up statements
000 
WWUS51 KRNK 062351
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
749 PM EDT MON JUN 6 2005

VAC067-070015-
/O.CON.KRNK.SV.W.0031.000000T0000Z-050607T0015Z/
FRANKLIN VA-
749 PM EDT MON JUN 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM EDT FOR
FRANKLIN COUNTY...

AT 746 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 3 MILES EAST OF BURNT CHIMNEY...OR ABOUT 8 MILES NORTHWEST OF
PENHOOK...MOVING SOUTHEAST AT 10 MPH. VERY HEAVY RAIN MAY ALSO CAUSE 
LOCALIZED FLOODING OF SMALL STREAM AND POOR DRAINAGE AREAS.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SONTAG.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

LAT...LON 3720 7989 3702 7990 3685 7977 3707 7968

$$

JH
000 
WWUS51 KRNK 070013
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
811 PM EDT MON JUN 6 2005

VAC067-070021-
/O.EXP.KRNK.SV.W.0031.000000T0000Z-050607T0015Z/
FRANKLIN VA-
811 PM EDT MON JUN 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN COUNTY EXPIRES AT 815
PM EDT...

AT 8:10 PM...RADAR CONTINUED TO INDICATE STRONG THUNDERSTORMS OVER 
NORTHEAST FRANKLIN COUNTY...NORTHEAST OF BURNT CHIMNEY.  THESE 
STORMS WILL CONTINUE TO PRODUCE VERY HEAVY DOWNPOURS...FREQUENT 
LIGHTNING AND GUSTY WINDS BUT THE THREAT OF SEVERE WEATHER HAS 
DIMINISHED. THUS THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO 
EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3720 7989 3702 7990 3685 7977 3707 7968

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:50 PM EDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jun 6, 2:50 PM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT MON JUN 6 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...

OVERALL PATTERN KEEPS AREA UNDER UPPER RIDGE WITH WARM 8H TEMPS.
AREAS RADARS SHOWING SCT TSRA MAINLY IN THE MOUNTAINS AT THIS TIME
BUT AS TAIL OF OH VLY SHRTWV COMES THRU AND THEN WEAK SFC FNT SCT
TSRA SHUD MOVE EAST ACRS THE CWA. SFC DEW POINTS REMAIN IN THE MID
60S TO AROUND 70S SO WITH THE LIGHT WINDS OVERNIGHT EXPECT FOG
FORMATION AGAIN.

ON TUESDAY...NOT AS MUCH UPPER SUPPORT SO COVERAGE OF TSRA WILL NOT
BE AS WIDESPREAD...MORE LIKELY ALONG FAVORED TOPOGRAPHIC AREAS
ACROSS THE MTN EMPIRE-NW NC MTNS. DURING THE EVENING...A FEW OF
THESE STORMS MAY WORK THERE WAY INTO THE FOOTHILLS AND PIEDMONT
SECTIONS ALONG THE VA/NC BORDER. MAINLY BECAUSE OF THE DEW
POINTS...WENT WITH WARMER MET GUID FOR LOWS TONIGHT. ALSO LEANED
TOWARD WARMER MAV GUID FOR MAX TEMPS ON TUESDAY.

&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...

CENTER OF UPPER LEVEL RIDGE WILL WOBBLE AROUND THE WESTERN ATLANTIC
BETWEEN THE BERMUDA TRIANGLE AND THE SE COAST. WEAK SHORT WAVES WILL
TRACK ALONG THE OUTER RINGS OF THIS RIDGE BRING SOME LIFT TO CREATE
DIURNAL CONVECTION. TEMPS NEAR OR SLIGHTLY ABOVE NORMAL WITH HAZE
HUMID DAYS AND MUGGY NIGHTS.

WEDNESDAY THROUGH THURSDAY NIGHT...

ONE OF THESE SHORT WAVES WILL TRACK INTO THE OHIO VALLEY ON
WEDNESDAY. DURING THIS TIME...A SFC HI WILL MOVE FROM SE CAN INTO
THE NE COASTAL WATERS. THESE TWO SYSTEMS WILL COMBINE TO BRING SE
FLOW TO THE AREA. WITH MOISTURE AND SFC REFLECTION IN THE
REGION...INCREASE CHC FOR -SHRA/TSRA IN THE AREA WITH BETTER FOCUS
ALONG EASTERN UPSLOPE COUNTIES WED NGT-THU NGT. WITH RIDGE
INCREASING HGHTS...CONVECTION WILL BE BETTER DURING THE DAYLIGHT
HOURS AND DEPENDANT ON THE AMOUNT OF CLOUD COVER. QPF DURING THIS
TIME WILL REMAIN LIGHT.

FRIDAY THROUGH MONDAY...

RIDGE BECOMING OCCLUDED AS IT REMAINS OFF THE US SE COAST. THIS WILL
BLOCK ANY FRONTAL SYSTEM FROM ENTERING THE REGION. TYPICAL DIURNAL
SUMMER CONVECTION POSSIBLE WITH 30/40 POP.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

AMS/RCS
Hazardous weather outlook, Jun 6, 12:40 PM EDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1240 PM EDT MON JUN 6 2005

NCZ001>006-018>020-VAZ007-009>018-022-023-032>035-043>047-058-059-
071100-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1240 PM EDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH
CENTRAL VIRGINIA...WEST CENTRAL VIRGINIA AND NORTH CENTRAL NORTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VAZ019-020-024-WVZ042>045-071100-
ALLEGHANY-BATH-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
1240 PM EDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. A COLD FRONT MOVING OUT OF THE OHIO VALLEY WILL CROSS
THE AREA FROM MID AFTERNOON THROUGH LATE EVENING. THE PRIMARY
THREAT FROM ANY SEVERE STORMS WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON.

AMS

In the hours before

Special weather statement, Jun 6, 3:44 PM EDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT MON JUN 6 2005

NCZ001-062043-
ASHE-
344 PM EDT MON JUN 6 2005

...TORRENTIAL RAINS OVER SOUTHEAST ASHE COUNTY...

THUNDERSTORMS ARE MEANDERING ACROSS SOUTHEAST ASHE COUNTY...AND WILL
SLOWLY DRIFT EAST OF THE BLUE RIDGE BY 445 PM. VERY HEAVY RAIN CAN BE
EXPECTED FROM BALDWIN TO IDLEWILD...WITH UP TO TWO INCHES POSSIBLE
IN AN HOUR. THIS WILL CAUSE EXTENSIVE PONDING OF WATER ON THE
HIGHWAYS...AS WELL AS PRODUCE SOME LOW LYING FLOODING OF DITCHES AND
CULVERTS. USE CAUTION IF YOU ARE TRAVELING IN THIS AREA. SLOW DOWN
TO AVOID HYDROPLANING.

05
Special weather statement, Jun 6, 4:22 PM EDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 PM EDT MON JUN 6 2005

NCZ018-062114-
WATAUGA-
422 PM EDT MON JUN 6 2005

...STRONG THUNDERSTORM OVER WATAUGA...

A THUNDERSTORM WITH HEAVY RAIN...GUSTY WINDS AND POSSIBLY
SMALL HAIL WILL AFFECT AREAS FROM SANDS AND RUTHERWOOD...SOUTH TO
BOONE AND AHO...THROUGH 515 PM. STAY INDOORS UNTIL THIS STORM HAS
PASSED. WATCH FOR PONDING OF WATER ON THE ROADS IF TRAVELING.

05
Local storm report, Jun 6, 4:30 PM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     5 E CLIFTON FORGE CITY  37.82N 79.73W
06/06/2005  0 MPH            ALLEGHANY          VA   COUNTY OFFICIAL

            TREES DOWN ON ROUTE 42

&&

JWHITE
Special weather statement, Jun 6, 5:42 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
542 PM EDT MON JUN 6 2005

VAZ012-015-016-062258-
CARROLL-GRAYSON-WYTHE-
542 PM EDT MON JUN 6 2005

...TORRENTIAL RAINS AFFECTING THE AREA...

THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE FROM ELK CREEK IN GRAYSON
COUNTY...EAST TO INTERSTATE 77 IN WYTHE AND CARROLL COUNTIES.
RAINFALL AMOUNTS AS HIGH AS AN INCH AND A HALF IN AN HOUR CAN BE
EXPECTED. WATCH FOR LOW LYING FLOODING ALONG DITCHES AND CULVERTS
ALONG THE SIDE OF HIGHWAYS. WATER WILL ALSO POND ON THE ROADS
CREATING A HYDROPLANING HAZARD. SLOW DOWN AND ALLOW MORE TIME TO
REACH YOUR DESTINATION. THESE STORMS SHOULD WEAKEN BY DUSK.

05
Special weather statement, Jun 6, 7:08 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
708 PM EDT MON JUN 6 2005

VAZ022-023-034-070013-
BEDFORD-BOTETOURT-ROANOKE-
708 PM EDT MON JUN 6 2005

...HEAVY RAINS TO PRODUCE LOW LYING FLOODING...

THUNDERSTORMS WITH HEAVY RAINS WILL PERSIST ACROSS SOUTHERN BOTETOURT
INTO THE VINTON AREA...EAST INTO WESTERN BEDFORD COUNTY THROUGH 815
PM. RAINFALL AMOUNTS OF UP TO TWO INCHES CAN BE EXPECTED. LOOK FOR
PONDING OF WATER ON ROADS AND STREETS...ESPECIALLY IN THE VINTON
AREA...NORTH INTO SOUTHEASTERN BOTETOURT COUNTY. DITCHES AND
CULVERTS WILL ALSO OVERFLOW WITH WATER WHICH WILL POND ON THE
ROADS. BE EXTREMELY CAREFUL IF YOU ARE TRAVELING THROUGH THIS AREA
THROUGH 900 PM.

05
Local storm report, Jun 6, 7:19 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
719 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     MAX MEADOWS             36.97N 80.93W
06/06/2005  0 MPH            WYTHE              VA   TRAINED SPOTTER

            TREES DOWN

&&

JWHITE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 3:31 PM EDTSevere Thunderstorm WarningRNKAlleghany29 min
Jun 6, 4:47 PM EDTSevere Thunderstorm WarningRNKBotetourt31 min
Jun 6, 5:03 PM EDTSevere Thunderstorm WarningRNKPulaski27 min
Jun 6, 5:53 PM EDTSevere Thunderstorm WarningRNKWythe37 min
Jun 6, 7:15 PM EDTSevere Thunderstorm WarningRNKBotetourt30 min
Jun 6, 7:24 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem36 min
Jun 6, 7:28 PM EDTSevere Thunderstorm WarningRNKBedford33 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.